Kentucky, 2017

Damaging Wind in Kentucky, June 15, 2017

June 15, 2017 · NWS JKL · 1 event in 1 county or zone

Scattered to numerous thunderstorms developed this afternoon and evening, following a round of morning activity that produced several outflow boundaries across eastern Kentucky. These became the focus for afternoon and evening redevelopment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered to numerous thunderstorms developed this afternoon and evening, following a round of morning activity that produced several outflow boundaries across eastern Kentucky. These became the focus for afternoon and evening redevelopment. While locally heavy rain and gusty winds up to 40 mph occurred, a stronger storm hit Paintsville resulting in a few downed trees during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 3:05 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 15, 3:05 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
405 PM EDT Thu Jun 15 2017

.SHORT TERM...(This evening through Friday night)
Issued at 405 PM EDT THU JUN 15 2017

Showers and thunderstorms continue to fire across the area this
afternoon. Several have become strong and produced gusty winds, 36
and 32 mph at the Rowan County and Bath County Kentucky Mesonet
sites respectively. Bath County also picked up over 9 tenths of an
inch of rainfall in about 30 minutes as well. So these storms
have been producing heavy rain in spots. Convection should begin
a gradual downturn through the late afternoon and evening.
Shortwave disturbance will have pushed through the region by late
tonight. A second, weaker impulse will transit our area tomorrow
and should help with some additional convection over at least part
of our forecast area. Areas generally south and east of a
Paintsville to Williamsburg line will have the best chance of
seeing rain Friday.

Models and guidance hit fog really hard tonight. We will see some
partial clearing so that would not be out of the realm of
possibilities. But there is only weak surface ridging over the
area and am not seeing any significant subsidence aloft. In
addition, overall coverage and amounts of rainfall today looks to
be less than that of the previous couple of days. Consequently
was a bit more optimistic with fog and expect future runs will
follow that trend.

Weather through the short term continues to look warm and muggy.
Highs Friday will climb into the mid 80s, and lows will remain in
the 60s, though we may see a few lower 60s by Saturday morning. In
general there is a decreasing threat of rain through the period as
well.

.LONG TERM...(Saturday through Thursday)
Issued at 344 PM EDT THU JUN 15 2017

The extended portion of the forecast begins on Saturday with the
upper level pattern having the most active region over the
northern CONUS. By Sunday, this pattern begins to transition into
a ridge to trough pattern as a strong shortwave tracks across the
northern Plains into the Great Lakes. By late Sunday and into
Monday, this wave pushes east into the Great Lakes. Recent model
runs have lifted this feature a tad further north leaving the bulk
of the dynamics north of the OH river. This may lessen the level
of severity, if any, for Sunday evening. For the most part, the
weather will remain active for eastern Kentucky through Monday
night. In the lower levels of the atmosphere, high pressure over
the southeast will continue to bring tropical moisture northward
into eastern Kentucky through Monday. This combined with diurnal
trends and mesoscale boundaries from the previous afternoon's
convection, will lead to afternoon showers and thunderstorms
developing with the best chance in the afternoon and ending
shortly after 00Z for Saturday night. As the front approaches on
Sunday, the convection in the afternoon will be enhanced with the
forcing provided by the approaching front. As explained, the
displacement further north of the upper trough will limit a severe
thunderstorm potential. Convection should be on the wane over
Sunday night but will reinvigorate Monday afternoon with daytime
heating and the bulk of the activity confined to more far eastern
Kentucky.

By Monday night, the showers and storms will be decreasing in
intensity with the last of the activity pushing through the far
eastern areas. Models seem to have converged on this solution thus
keeping the best chance for precip on Sunday and Monday. The front
then pushes through eastern Kentucky with high pressure settling
behind for Tuesday and Wednesday. Will expect a dry period for the
last two days of the extended and this was confirmed by a dry
forecast from the superblend as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 210 PM EDT THU JUN 15 2017

Bulk of stronger convection is south of our area this afternoon,
down into the Tennessee Valley. However, we are seeing isolated
to scattered convection firing across the area with a few of those
storms producing some decent wind gusts and brief heavy rainfall.
Expect much of the same through the remainder of the afternoon.
Convection will once again die off this evening. Model guidance is
hitting fog pretty hard overnight. Not seeing any significant
subsidence and expect overall coverage of rainfall this afternoon
to be less than that of the previous couple of days. Because of
this feel guidance may be overly pessimistic. In general trended
the forecast towards guidance but went mainly with more
optimistic MVFR VSBYS versus LIFR. Thunderstorms should be more
limited in coverage Friday and mainly confined to our far
southeast. Our generally westerly winds at around 10 kts will
decrease tonight and remain light through the remainder of the
period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...SHALLENBERGER
AVIATION...RAY
Hazardous weather outlook, Jun 15, 2:42 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
342 PM EDT Thu Jun 15 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
342 PM EDT Thu Jun 15 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms will affect portions of the
area this afternoon and tonight. Some storms could become strong
this afternoon and evening, producing gusty winds along with
frequent cloud to ground lightning. Brief heavy rainfall will also
occur at times, leading to a localized flooding risk near creeks,
streams, and low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday through
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any instances of flooding or wind
damage.

RAY

In the hours before

Special weather statement, Jun 15, 3:23 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
423 PM EDT THU JUN 15 2017

KYZ107-110-119-120-152115-
Martin-Floyd-Pike-Johnson-
423 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN JOHNSON...
NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES...

At 422 PM EDT, a strong thunderstorm was located over Pleasant, or 9
miles east of Prestonsburg, moving east at 15 mph.

Frequent lightning, brief torrential rain, wind gusts of 30 to 40
mph and pea to penny size hail are possible with this storm.

Locations impacted include...
Prestonsburg, Forest Hills, Warfield, Beauty, Turkey Creek, Endicott,
Pilgrim, Belfry, Coalpoint, Davella, Whitepost, Conder, Piso, Prince,
Delong, McClure, Lovely, Preece, Jarad and Threeforks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3761 8270 3778 8278 3785 8242 3781 8240
      3782 8239 3777 8233 3776 8233 3776 8231
      3774 8233 3770 8230 3767 8230 3766 8226
      3766 8224 3763 8221 3762 8219
TIME...MOT...LOC 2022Z 260DEG 15KT 3771 8258

JP
Special weather statement, Jun 15, 3:25 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
425 PM EDT THU JUN 15 2017

KYZ110-120-152115-
Floyd-Pike-
425 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLOYD AND WEST
CENTRAL PIKE COUNTIES...

At 425 PM EDT, a strong thunderstorm was located over Coal Run, or
near Pikeville, moving northeast at 10 mph.

Frequent lightning, brief torrential rain, wind gusts of 30 to 40
mph and pea to penny size hail are possible with this storm.

Locations impacted include...
Pikeville, Coal Run Village, Justell, Harold, Coal Run, Zebulon,
Aluba, Galveston, Dana, Betsy Layne, Boldman, Craynor, Honaker,
Raccoon, Blue Moon, Osborn, Chloe, Grethel and Meta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3740 8268 3755 8271 3762 8260 3762 8248
      3747 8235
TIME...MOT...LOC 2025Z 245DEG 9KT 3749 8258

JP
Special weather statement, Jun 15, 5:54 PM EST, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
654 PM EDT THU JUN 15 2017

KYZ106-107-152345-
Johnson-Morgan-
654 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORGAN AND NORTHERN
JOHNSON COUNTIES...

At 653 PM EDT, a strong thunderstorm was located over Elna, or 9
miles southwest of Blaine, moving northeast at 15 mph.

Frequent lightning, brief torrential rain, wind gusts of 30 to 40
mph and pea to penny size hail are possible with this storm.

Locations impacted include...
Paintsville, Moon, Oil Springs, Galen, Hargis, Flatgap, Barnrock,
Chestnut, Nippa, Elna, Gillem Branch, Redbush, Relief, Barnetts
Creek, Kerz, Niles, Stambaugh, Mima, Keaton and Winifred.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3796 8282 3791 8273 3789 8266 3780 8296
      3781 8299 3784 8298 3789 8304 3787 8305
      3795 8308 3799 8303 3796 8299 3800 8296
      3800 8293
TIME...MOT...LOC 2253Z 236DEG 13KT 3792 8295

JP
Special weather statement, Jun 15, 6:04 PM EST, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
704 PM EDT THU JUN 15 2017

KYZ107-109-110-152345-
Floyd-Johnson-Magoffin-
704 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JOHNSON...
NORTHWESTERN FLOYD AND MAGOFFIN COUNTIES...

At 703 PM EDT, a strong thunderstorm was located over Lakesville, or
over Salyersville, moving east at 15 mph.

Frequent lightning, torrential rain, wind gusts of 35 to 45 mph and
pea to nickel size hail are possible with this storm.

Locations impacted include...
Salyersville, Mason, Oil Springs, Bethanna, Gifford, Falcon, Carver,
Burning Fork, Kernie, Dotson, West Royalton Station, Carver Station,
Swamp Branch, Riceville, Gapville, Perlie, Gypsy, Brainard,
Marshallville and Lakesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3763 8279 3762 8308 3763 8309 3762 8310
      3762 8315 3764 8317 3764 8319 3765 8320
      3765 8322 3778 8324 3783 8290
TIME...MOT...LOC 2303Z 258DEG 11KT 3772 8310

JP
Special weather statement, Jun 15, 6:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
728 PM EDT THU JUN 15 2017

KYZ112-114-160015-
Breathitt-Owsley-
728 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OWSLEY AND
BREATHITT COUNTIES...

At 728 PM EDT, a strong thunderstorm was located over Sebastian's
Branch, or 10 miles southwest of Jackson, moving northeast at 20 mph.

Frequent lightning, torrential rain, wind gusts of 30 to 40 mph and
pea to penny size hail are possible with this storm.

Locations impacted include...
Jackson, Copebranch, Daisydell, Noctor, Rock Lick, Decoy, Elkatawa,
Inverness, Noble, Bays, Morris Fork, Lunah, Haddix, Taulbee,
Crockettsville, Saldee, Arnett, Guage, Clayhole and Turkey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3747 8361 3768 8329 3767 8324 3764 8321
      3764 8316 3752 8307 3752 8310 3750 8309
      3747 8312 3737 8345 3738 8348 3736 8349
      3734 8355
TIME...MOT...LOC 2328Z 239DEG 18KT 3743 8348

JP
Special weather statement, Jun 15, 6:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
734 PM EDT THU JUN 15 2017

KYZ107-110-119-160015-
Martin-Floyd-Johnson-
734 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...CENTRAL JOHNSON AND
NORTH CENTRAL FLOYD COUNTIES...

At 733 PM EDT, a strong thunderstorm was located over Thealka, or
over Paintsville, moving east at 15 mph.

Frequent lightning, torrential rain, wind gusts of 30 to 40 mph and
pea to penny size hail are possible with this storm.

Locations impacted include...
Paintsville, Prestonsburg, Inez, Add, Oaklawn Estates, Fitz, Davella,
Whitehouse, Meally, Prince, Collista, West Van Lear, Williamsport,
Offutt, Milo, Job, Buffalo, Auxier, Bradbury and Debord.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3771 8285 3786 8293 3792 8274 3789 8268
      3788 8261 3789 8260 3792 8260 3793 8258
      3795 8258 3796 8253 3794 8249 3793 8250
      3793 8248 3771 8246
TIME...MOT...LOC 2333Z 259DEG 13KT 3782 8279

JP

The radar

The Jackson,KY radar (KJKL), 52 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 15, 6:45 PM EST
Where
Johnson County, Paintsville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.820, -82.800

A local media outlet relayed a report of a few trees downed in Paintsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693511.